Vocal fold hemorrhage associated with coumadin therapy in an opera singer
Related Experiment Video
Updated: Oct 15, 2026

Investigating the Three-dimensional Flow Separation Induced by a Model Vocal Fold Polyp
Published on: February 3, 2014
Abstract:
Vocal fold hemorrhage can represent a disastrous and potentially career ending injury to a singer or professional voice user. The risk factors of vocal fold hemorrhage, including laryngeal trauma, phonotrauma, aspirin and nonsteroidal antiinflammatories, and hormonal imbalances are well known. We present a case of an opera singer who developed recurrent vocal fold hemorrhage associated with coumadin anticoagulation therapy. This case highlights the importance of the risk of vocal fold hemorrhage to professional singers and professional voice users and offers an alternative to long-term coumadin therapy in this select population.
Related Concept Videos
Venous Thrombosis IV: Nursing Management
Epistaxis
Etiology
Possible causes of this condition include high blood pressure, trauma, low humidity, upper respiratory tract infections, allergies, foreign bodies, nasal inhalation of corticosteroids or illicit drugs, excessive use of decongestant nasal sprays, facial or nasal surgery, anatomic malformation, tumors, or systemic...
Venous Thrombosis III: Interprofessional Care
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Esophageal Varices-II: Clinical Features and Management
In the initial assessment, a thorough review of the patient's medical history is vital to identify risk factors such as liver disease, alcohol abuse, or...